Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Sharp transition between extinction and propagation of reaction
HTML articles powered by AMS MathViewer

by Andrej Zlatoš
J. Amer. Math. Soc. 19 (2006), 251-263
Published electronically: August 24, 2005


We consider the reaction-diffusion equation \[ T_t = T_{xx} + f(T) \] on ${\mathbb {R}}$ with $T_0(x) \equiv \chi _{[-L,L]} (x)$ and $f(0)=f(1)=0$. In 1964 Kanel$^{\prime }$ proved that if $f$ is an ignition non-linearity, then $T\to 0$ as $t\to \infty$ when $L<L_0$, and $T\to 1$ when $L>L_1$. We answer the open question of the relation of $L_0$ and $L_1$ by showing that $L_0=L_1$. We also determine the large time limit of $T$ in the critical case $L=L_0$, thus providing the phase portrait for the above PDE with respect to a 1-parameter family of initial data. Analogous results for combustion and bistable non-linearities are proved as well.
  • D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Lecture Notes in Math., Vol. 446, Springer, Berlin, 1975, pp. 5–49. MR 0427837
  • Berrev H. Berestycki, The influence of advection on the propagation of fronts in reaction-diffusion equations, Nonlinear PDEs in Condensed Matter and Reactive Flows, NATO Science Series C, 569, H. Berestycki and Y. Pomeau eds., Kluwer, Dordrecht, 2003.
  • J. Busca, M. A. Jendoubi, and P. Poláčik, Convergence to equilibrium for semilinear parabolic problems in $\Bbb R^N$, Comm. Partial Differential Equations 27 (2002), no. 9-10, 1793–1814. MR 1941658, DOI 10.1081/PDE-120016128
  • Peter Constantin, Alexander Kiselev, and Leonid Ryzhik, Quenching of flames by fluid advection, Comm. Pure Appl. Math. 54 (2001), no. 11, 1320–1342. MR 1846800, DOI 10.1002/cpa.3000
  • FKR A. Fannjiang, A. Kiselev, and L. Ryzhik, Quenching of reaction by cellular flow, preprint.
  • Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Rational Mech. Anal. 65 (1977), no. 4, 335–361. MR 442480, DOI 10.1007/BF00250432
  • Fisher R.A. Fisher, The advance of advantageous genes, Ann. of Eugenics 7 (1937), 355–369.
  • Ja. I. Kanel′, Stabilization of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sb. (N.S.) 59 (101) (1962), no. suppl., 245–288 (Russian). MR 0157130
  • Ja. I. Kanel′, Stabilization of the solutions of the equations of combustion theory with finite initial functions, Mat. Sb. (N.S.) 65 (107) (1964), 398–413 (Russian). MR 0177209
  • KZ A. Kiselev and A. Zlatoš, Quenching of combustion by shear flows, to appear in Duke Math. J. KPP A.N. Kolmogorov, I.G. Petrovskii, and N.S. Piskunov, Étude de l’équation de la chaleur de matière et son application à un problème biologique, Bull. Moskov. Gos. Univ. Mat. Mekh. 1 (1937), 1–25. NAY J. Nagumo, S. Arimoto, and S. Yoshizawa, An active pulse transmission line simulating nerve axon, Proc. Inst. Radio Eng. 50 (1962), 2061–2070.
  • Jean-Michel Roquejoffre, Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders, Ann. Inst. H. Poincaré C Anal. Non Linéaire 14 (1997), no. 4, 499–552 (English, with English and French summaries). MR 1464532, DOI 10.1016/S0294-1449(97)80137-0
  • Joel Smoller, Shock waves and reaction-diffusion equations, 2nd ed., Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 258, Springer-Verlag, New York, 1994. MR 1301779, DOI 10.1007/978-1-4612-0873-0
  • Jack X. Xin, Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media, J. Statist. Phys. 73 (1993), no. 5-6, 893–926. MR 1251222, DOI 10.1007/BF01052815
  • Jack Xin, Front propagation in heterogeneous media, SIAM Rev. 42 (2000), no. 2, 161–230. MR 1778352, DOI 10.1137/S0036144599364296
  • ZFK J.B. Zel’dovich and D.A. Frank-Kamenetskii, A theory of thermal propagation of flame, Acta Physiochimica USSR 9 (1938), 341–350. ZlaArrh A. Zlatoš, Quenching and propagation of combustion without ignition temperature cutoff, Nonlinearity 18 (2005), 1463–1475.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35K57, 35K15
  • Retrieve articles in all journals with MSC (2000): 35K57, 35K15
Bibliographic Information
  • Andrej Zlatoš
  • Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
  • Email:
  • Received by editor(s): April 15, 2005
  • Published electronically: August 24, 2005
  • © Copyright 2005 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: J. Amer. Math. Soc. 19 (2006), 251-263
  • MSC (2000): Primary 35K57; Secondary 35K15
  • DOI:
  • MathSciNet review: 2169048